Open Access
Translator Disclaimer
March 2023 Bayesian Non-Parametric Ordinal Regression Under a Monotonicity Constraint
Olli Saarela, Christian Rohrbeck, Elja Arjas
Author Affiliations +
Bayesian Anal. 18(1): 193-221 (March 2023). DOI: 10.1214/22-BA1310

Abstract

Compared to the nominal scale, the ordinal scale for a categorical outcome variable has the property of making a monotonicity assumption for the covariate effects meaningful. This assumption is encoded in the commonly used proportional odds model, but there it is combined with other parametric assumptions such as linearity and additivity. Herein, the considered models are non-parametric and the only condition imposed is that the effects of the covariates on the outcome categories are stochastically monotone according to the ordinal scale. We are not aware of the existence of other comparable multivariable models that would be suitable for inference purposes. We generalize our previously proposed Bayesian monotonic multivariable regression model to ordinal outcomes, and propose an estimation procedure based on reversible jump Markov chain Monte Carlo. The model is based on a marked point process construction, which allows it to approximate arbitrary monotonic regression function shapes, and has a built-in covariate selection property. We study the performance of the proposed approach through extensive simulation studies, and demonstrate its practical application in two real data examples.

Funding Statement

The work of Olli Saarela was supported by a Discovery Grant from the Natural Sciences and Engineering Research Council of Canada. Christian Rohrbeck was beneficiary of an AXA Research Fund postdoctoral grant. The work of Elja Arjas was supported by the Big Insight research programme, University of Oslo.

Acknowledgements

We are grateful to Arnoldo Frigessi for arranging for us a short visit at OCBE, during which some important steps were made towards completing this paper.

Citation

Download Citation

Olli Saarela. Christian Rohrbeck. Elja Arjas. "Bayesian Non-Parametric Ordinal Regression Under a Monotonicity Constraint." Bayesian Anal. 18 (1) 193 - 221, March 2023. https://doi.org/10.1214/22-BA1310

Information

Published: March 2023
First available in Project Euclid: 18 March 2022

Digital Object Identifier: 10.1214/22-BA1310

Keywords: Monotonic regression , non-parametric Bayesian regression , ordinal regression , proportional odds model

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.18 • No. 1 • March 2023
Back to Top